ADVERTISEMENT
ADVERTISEMENT

Q. Can anxiety attacks cause increased heart rate?

Answered by
Dr. Prashant Valecha
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Aug 09, 2022

Hi doctor,

I have been having increased heartbeats for 12 weeks now, and yesterday it went up to 150 bpm, and I had to take an emergency ECG. Can you tell me if this ECG reading is fine? Is anxiety causing this condition, or is there anything else? Last night it was beating irregularly. I am terrified I cannot live like this any longer. My doctor says it is anxiety and put me on a tablet of Propranolol 80 mg once daily. But my heart still beats fast. It is terrifying when it happens as I feel like I will have a stroke or heart attack.

ADVERTISEMENT
#

Hello,

Welcome to icliniq.com.

I understand your concern.

You have not uploaded any ECG, or it may be due to some technical issue.

For raised heart rates, please take tests like hemoglobin and thyroid function (Thyroid-stimulating hormone (TSH), thyroxine (T4), and then triiodothyronine (T3)). In addition, ECG (electrocardiogram) can be performed to rule out any arrhythmias. It might be due to anxiety also. If you get panicked or anxious easily, then do consult a psychiatrist. If tablet Propranolol (Inderal) is not controlling your symptom, you can switch to a tablet Bisoprolol (Bisoprolol fumarate) 2.5 mg once daily. In case you start this, then stop taking tablet Propranolol.

Hi doctor,

Thank you for the reply.

My doctor said it is due to anxiety, but I am terrified something is seriously wrong with me. The rapid heart rate occurs regularly and might reach 150 bpm. I am concerned. I stay at home because I am afraid to go out. This is not how I want to live.

#

Hello,

Welcome back to icliniq.com.

I understand your concern.

The ECG shows sinus (attachment removed to protect patient's identity) tachycardia with some nonspecific ST (the flat, isoelectric section of the ECG between the end of the S wave (the J point) and the beginning of the T wave) changes. It can be secondary to increased heart rate, but it needs further investigation. I recommend that you start taking the medication I prescribed. And do a 2D (two dimensional) echocardiogram (echo) and TMT (a treadmill test). For this, you may need to consult a cardiologist (specialists specializing in treating the cardiovascular system). If present, we can rule out any heart condition after these two tests.

Hi doctor,

Thank you for the reply.

Last year, I underwent three echocardiograms (echos), all of which were normal. Likewise, my blood test was also normal. I also took a stress test.

#

Hello,

Welcome back to icliniq.com.

I understand your concern.

Good that your echocardiograms (echo) and stress test reports were normal. Your doctor may prescribe statins (a group of medicines that can help lower the level of low-density lipoprotein (LDL) cholesterol in the blood) after reviewing your results, depending on your lipid profile. TMT (a treadmill test) test you can do yearly. A psychologist or a psychiatrist consultation is much needed, and you will improve through behavioral and cognitive therapy. I believe you suffer from panic attacks. Please do not be concerned. Nothing will happen to you, and you will improve with counseling, behavioral, and cognitive treatment, and, if necessary, medications from their side.

Hi doctor,

Thank you for the reply.

So, do you think there is nothing to be concerned about? Every day, I live in terror because my heart rate is racing. It happened last night too, and tablet Propranolol is not helping.

#

Hello,

Welcome back to icliniq.com.

I understand your concern.

As you mentioned, echo (echocardiogram) and TMT (a treadmill test) were normal then. So it is idiopathic sinus tachycardia (a regular cardiac rhythm in which the heart beats faster than normal). You can, however, repeat TMT if necessary. If possible, ask your doctor to switch tablet Propranolol (Inderal) to another beta-blocker (medications that reduce blood pressure) example, tablet Bisoprolol (Zebeta). Psychiatric medicines like tablet Clonazepam (Klonopin) 0.25 mg may help. This fear thing has to be treated. Please consult a psychiatrist with your cardiac reports for the same.


Was this answer helpful?

 | 

Same symptoms doesn’t mean you have the same problem. Consult a doctor now!



Related Questions:
I have frequent anxiety attacks and I am worried whether I have tumor in my head. Kindly suggest.

Hello doctor, I am very worried because I have generalized anxiety with panic ... I also have major health anxiety, and I am scared that I might have some kind of tumor in my head ...   Read full

Brugada Syndrome - the Silent Night Killer

Echocardiogram: An echocardiogram helps in diagnosing Brugada syndrome with the help of sound waves ...   Read full

Breathing Exercises - Types, Advantages and Techniques

.. faced by many young and older people. Read this article to know more about how to tackle this problem .. ...   Read full

ADVERTISEMENT

Also Read Answers From:

ideaComprehensive Medical Second Opinion.Submit your Case

Also Read


Listeriosis - Causes, Symptoms, Diagnosis, Treatment, and Prevention
Listeriosis is a bacterial infection, that can result in severe complications like meningitis, sepsis, and even death. R...  Read more»
Myositis - Types, Symptoms, Causes, Treatment, and Prognosis
The term "myositis" refers to a set of uncommon diseases. To know more about myositis, read the full article below.  Read more»
Osteoporosis: an Important Public Health Problem
Osteoporosis is a problem that is largely preventable. This article focuses on the causes of osteoporosis and the availa...  Read more»

Ask your health query to a doctor online?

Ask a Cardiologist Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.